Ohio, 2004

Flash Flood in Ohio, May 21 to 22, 2004

May 21 to 22, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 21, 2:55 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, May 21, 2:55 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT FRI MAY 21 2004

LINE OF SVR TSTMS ASSCD WITH NEXT MCS POISED TO MOV RPDLY ACRS CWA
DURING NEXT 3 HOURS. FFA POSTED FOR ENTIRE CWA THRU SAT MRNG. TSTMS
WILL BE FAST MOVG BUT WL BE VERY EFFICIENT RAIN PRODUCERS. SOIL
ALRDY SATURATED.

ADDED CHC POPS FOR TSTMS SAT. CAP MAY BE IN PLACE TO HOLD DOWN TSTMS
DURG MRNG...BUT AFTN HEATING SHUD BE SUFFICIENT TO BRK THRU DURG
AFTN.

PITTSBURGH, PA   64  86  66  84 /  60  20  30  30
WHEELING, WV   64  86  66  84 /  50  20  30  30
MORGANTOWN, WV   63  86  64  84 /  40  30  30  30
ZANESVILLE, OH   67  87  67  86 /  30  20  20  20
NEW PHILADELPHIA, OH   66  86  67  84 /  40  20  30  30
FRANKLIN   64  82  64  82 /  80  30  30  30
DUBOIS   61  82  64  82 /  60  40  40  40
LATROBE   63  83  65  83 /  50  30  30  30
BUTLER   63  84  65  83 /  70  20  30  30
INDIANA   62  83  66  83 /  50  30  30  40
OAKLAND, MD   61  82  63  80 /  40  30  30  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES
MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT FRIDAY FOR ZONE OHC019.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ001>004.

FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES
ZONES WVZ001>004...012...021>023...041
&&
Hazardous weather outlook, May 21, 1:20 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT FRI MAY 21 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-220900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
445 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND
TONIGHT. THE PRIME THREAT WILL BE DAMAGING WIND AND LARGE HAIL.
THERE IS ALSO A RISK OF RENEWED FLOODING IN LOCATIONS THAT WERE HARD
HIT BY HEAVY RAIN AND FLOODING THIS MORNING.

NOAA NATIONAL WEATHER SERVICE SAYS THE COMPLEX OF THUNDERSTORMS THAT
WILL SOON BE ENTERING OHIO...SHOULD CONTINUE MOVING EAST AT 50 MPH
AND SO BE MOVING ACROSS EAST CENTRAL OHIO AFTER 4 OR 5 PM. THE STORMS
SHOULD THEN MOVE THROUGH WESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA..AND EXTREME WESTERN MARYLAND THIS EVENING...BETWEEN ROUGHLY
5 PM AND 7 PM. ACCORDING TO NOAA NATIONAL WEATHER SERVICE...ANOTHER
COMPLEX OF THUNDERSTORMS MAY AFFECT THE UPPER OHIO VALLEY LATE
TONIGHT.

NOAA NATIONAL WEATHER SERVICE SAYS THUNDERSTORM WIND GUSTS CAN BE
OVER 60 MPH AND HAILSTONES CAN BE OVER THREE QUARTER INCHES IN SIZE.
THERE CAN BE A FORTY MINUTE PERIOD OF FREQUENT CLOUD TO GROUND
LIGHTNING. ANY LOCATION GETTING RAINFALL AMOUNTS OVER 2 INCHES CAN
GET FLOODING. LOCATIONS THAT WERE HARDHIT WITH HEAVY RAIN AND
FLOODING THIS MORNING MAY NEED LITTLE MORE THAN 1 INCH OF ADDED
RAINFALL THIS EVENING TO HAVE RENEWED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS
PERIOD...ALTHOUGH MOST DAYS THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

THE SPOTTER NET MAY BE ACTIVATED LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, May 21, 2:36 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT FRI MAY 21 2004

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-220100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-
JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-
MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-
WASHINGTON PA-WESTMORELAND PA-
336 PM EDT FRI MAY 21 2004

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        ARMSTRONG        BEAVER           BUTLER
CLARION          FAYETTE          FOREST           GREENE
INDIANA          JEFFERSON        LAWRENCE         MERCER
VENANGO          WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARSHALL         OHIO

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       COSHOCTON
GUERNSEY         HARRISON         JEFFERSON        MONROE
MUSKINGUM        NOBLE            TUSCARAWAS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHEREWATER COVERS THE ROAD.
Special weather statement, May 21, 3:33 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT FRI MAY 21 2004

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
WVZ001>004-012-212130-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL
OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON
OH-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-MONROE OH-MUSKINGUM
OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WETZEL WV-
433 PM EDT FRI MAY 21 2004

...SEVERE THUNDERSTORM UPDATE...

NOAA NATIONAL WEATHER SERVICE SAYS THE LINE OF POTENTIALLY SEVERE
THUNDERSTORMS...MOVING SOUTHEAST AT 50 MPH...WILL HIT NEW
PHILADELPHIA AND ZANESVILLE OHIO BEFORE 5 PM...AND THE
FRANKLIN...METRO PITTSBURGH...AND WHEELING BETWEEN 5 AND 5:30 PM.

THE PRIME THREATS ARE DAMAGING WIND GUSTS OF OVER 60 MPH...LARGE
HAIL...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL THAT CAN QUICKLY
FLOOD ROADS AND SMALL STREAMS.

WHEN SEVERE THUNDERSTORMS THREATEN...TAKE SHELTER IN A STRONG
BUILDING...AWAY FROM WINDOWS. ALSO NEVER DRIVE THROUGH FLOODING.

STAY TUNED FOR UPDATES FROM NOAA WEATHER RADIO ALL HAZARDS.
Special weather statement, May 21, 5:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT FRI MAY 21 2004

MDZ001-WVZ012-021>023-041-220300-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-WETZEL WV-
626 PM EDT FRI MAY 21 2004

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

MARION           MONONGALIA       PRESTON          TUCKER
WETZEL

IN MARYLAND...

GARRETT

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHEREWATER COVERS THE ROAD.
Local storm report, May 21, 6:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     COSHOCTON               40.26N 81.85W
05/21/2004                   COSHOCTON          OH   TRAINED SPOTTER

            60 MPH WIND GUST. TREES AND POWER LINES DOWN.

0510 PM     TSTM WND DMG     COLUMBIANA              40.89N 80.69W
05/21/2004                   COLUMBIANA         OH   TRAINED SPOTTER

            60 MPH WINDS. ROOF DAMAGED ON BUILDING.

0515 PM     TSTM WND GST     UHRICHSVILLE            40.40N 81.35W
05/21/2004  0 MPH            TUSCARAWAS         OH   TRAINED SPOTTER

            LARGE TREES DOWN.

0515 PM     TSTM WND DMG     NEW PHILADELPHIA        40.49N 81.44W
05/21/2004                   TUSCARAWAS         OH   TRAINED SPOTTER

            LARGE TREES DOWN.

0523 PM     TSTM WND DMG     HERMITAGE               41.23N 80.44W
05/21/2004                   MERCER             PA   TRAINED SPOTTER

            LARGE TREES DOWN.

0535 PM     TSTM WND DMG     5 NW NEW CASTLE         41.05N 80.41W
05/21/2004                   LAWRENCE           PA   TRAINED SPOTTER

            LARGE TREES DOWN.

0536 PM     TSTM WND DMG     VOLANT                  41.11N 80.26W
05/21/2004                   LAWRENCE           PA   TRAINED SPOTTER

            LARGE TREES AND POWER LINES DOWN.

0536 PM     TSTM WND DMG     SLIPPERY ROCK           41.07N 80.06W
05/21/2004                   BUTLER             PA   TRAINED SPOTTER

            LARGE TREES AND POWER LINES DOWN.

0545 PM     HAIL             PORTERSVILLE            40.93N 80.14W
05/21/2004  1.00 INCH        BUTLER             PA   TRAINED SPOTTER

0550 PM     HAIL             8 NNE ZANESVILLE        40.06N 81.95W
05/21/2004  0.88 INCH        MUSKINGUM          OH   PUBLIC

0550 PM     TSTM WND DMG     5 W BEAVER FALLS        40.76N 80.42W
05/21/2004                   BEAVER             PA   PUBLIC

            LARGE TREES DOWN.

0600 PM     TSTM WND DMG     CAMBRIDGE               40.03N 81.59W
05/21/2004                   GUERNSEY           OH   TRAINED SPOTTER

            LARGE TREES AND POWER LINES DOWN.

0615 PM     TSTM WND DMG     CALDWELL                39.75N 81.51W
05/21/2004                   NOBLE              OH   LAW ENFORCEMENT

            LARGE TREES DOWN.

0620 PM     HAIL             BETHLEHEM               40.04N 80.69W
05/21/2004  0.88 INCH        OHIO               WV   TRAINED SPOTTER

0620 PM     TSTM WND DMG     BROOKVILLE              41.16N 79.08W
05/21/2004                   JEFFERSON          PA   LAW ENFORCEMENT

            LARGE TREES AND POWER LINES DOWN.

0623 PM     TSTM WND GST     BRENTWOOD               40.37N 79.98W
05/21/2004  0 MPH            ALLEGHENY          PA   TRAINED SPOTTER

            60 MPH WIND GUST.

0630 PM     HAIL             10 S WOODSFIELD         39.62N 81.12W
05/21/2004  0.75 INCH        MONROE             OH   TRAINED SPOTTER

0630 PM     TSTM WND DMG     CLAYSVILLE              40.12N 80.41W
05/21/2004                   WASHINGTON         PA   TRAINED SPOTTER

            LARGE TREES DOWN.

0630 PM     TSTM WND DMG     WELLSBURG               40.28N 80.61W
05/21/2004                   BROOKE             WV   TRAINED SPOTTER

            LARGE TREES AND POWER LINES DOWN.

0635 PM     TSTM WND DMG     BEAVER                  40.69N 80.31W
05/21/2004                   BEAVER             PA   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ALONG BEANER HOLLOW ROAD.

0635 PM     TSTM WND DMG     MONACA                  40.68N 80.27W
05/21/2004                   BEAVER             PA   TRAINED SPOTTER

            LARGE TREES DOWN ALONG ECKERT ROAD.

0642 PM     TSTM WND DMG     KITTANNING              40.83N 79.52W
05/21/2004                   ARMSTRONG          PA   EMERGENCY MNGR

            LARGE TREES DOWN.

0645 PM     HAIL             SALTSBURG               40.49N 79.45W
05/21/2004  0.88 INCH        INDIANA            PA   PUBLIC

0645 PM     TSTM WND DMG     MOUNDSVILLE             39.92N 80.74W
05/21/2004                   MARSHALL           WV   LAW ENFORCEMENT

            LARGE TREES BLOWN DOWN.

0645 PM     TSTM WND DMG     NEW KENSINGTON          40.57N 79.75W
05/21/2004                   WESTMORELAND       PA   TRAINED SPOTTER

            LARGE TREES DOWN.

0700 PM     TSTM WND DMG     RIMERSBURG              41.04N 79.50W
05/21/2004                   CLARION            PA   LAW ENFORCEMENT

            LARGE TREES AND POWER LINES DOWN.

0700 PM     TSTM WND DMG     LOWER BURRELL           40.58N 79.71W
05/21/2004                   WESTMORELAND       PA   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN.

0715 PM     FLASH FLOOD      CALDWELL                39.75N 81.51W
05/21/2004                   NOBLE              OH   LAW ENFORCEMENT

            STATE ROUTE 821 FLOODED.

&&

RRR
Local storm report, May 21, 6:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     UNIONTOWN               39.90N 79.72W
05/21/2004                   FAYETTE            PA   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN.

&&

RRR
Local storm report, May 21, 6:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     ST. CLAIRSVILLE         40.08N 80.90W
05/21/2004                   BELMONT            OH   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN.

&&

RRR

The radar

The Pittsburgh radar (KPBZ), 159 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Muskingum

When
May 21, 7:00 PM EST to May 22, 1:30 AM EST
Where
Muskingum County, Dresden
Reported by
EMERGENCY MANAGER
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

At 8 PM EDT, these roads were closed by flooding: Route 16 near Adams Mills; McGlade School Rd near Dresden; Old River Rd near Duncan Falls.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400322.